MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 35MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 35MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645035
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, a trigen low profile screw 5.0mm x 35mm was hard to insert completely, the surgeon applied strong force and caused the screw head broke off (it was fixed to the screw driver so it did not fell inside the patient).Threaded part of the screw remained inside the patient.Surgery was performed, without any delay, with the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was fractured directly below the head of the device.The other fractured portion was not returned as it was left inside of the patient.The clinical/medical evaluation concluded that one undated photo of the screw head was provided for review and confirms the reported.Without the requested clinical information, the reported screw breakage could not be further assessed.The trigen low profile screw is implantable, biocompatibility is not an issue.There is potential risk for corrosion and local irritation, migration, tissue inflammation, and/or pain.No further clinical/medical assessment is warranted at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.A potential probable cause could include but is not limited to excessive force or torque.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 35MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12471991
Report Number1020279-2021-06848
Device Sequence Number3391888
Product Code HSB
UDI-Device Identifier00885556215692
UDI-Public00885556215692
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K161264
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71645035
Device Catalogue Number71645035
Device Lot Number20AM13200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2021
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer10/20/2021
Initial Report FDA Received Date09/14/2021
Supplement Report FDA Received Date10/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;